SSRI discontinuation syndrome
(selective serotonin re-uptake inhibitor) or SNRI antidepressant medications.
The condition often begins between the time of reduction in dosage or complete discontinuation, depending on the elimination (selective serotonin re-uptake inhibitor) or SNRI antidepressant medications.
The condition often begins between the time of reduction in dosage or complete discontinuation, depending on the elimination half-life of the drug and the patient’s metabolism.
The particulars of the syndrome, in light of the multitude of prescribed agents, have been disputed. Nonetheless, double- blind placebo controlled trials demonstrate statistically and clinically significant indications of difficulties with the discontinuing of SSRIs. -life of the drug and the patient’s metabolism.
The particulars of the syndrome, in light of the multitude of prescribed agents, have been disputed.
Nonetheless, double- blind placebo controlled trials demonstrate statistically and clinically significant
indications of difficulties with thediscontinuing of SSRIs.
Signs and symptoms
The indicators of SSRI discontinuation syndrome are the following Interruption, cessation, or reduction of dosage in an SSRI treatment that has lasted four or more weeks.
interfere with normal social occupational, or other functioning. are not due to another medical condition, drug use, or discontinuation. are not due to a relapse of the condition for which the SSRI was originally prescribed.
Neurological Symptoms described as “brain zaps,” “brain shocks,” “brain
shivers,” “brain pulse-waves,” “head shocks,” “pulses,” “flickers,” or
“cranial zings” are common withdrawal symptoms experienced during discontinuation (or reduction of dose) of antidepressant
These result from a global down regulation of serotonin receptors in response to increased levels of serotonin in the synaptic cleft, but the specific mechanism through which this
creates symptoms is not understood. Common responses to dose reduction or cessation include dizziness, electric
shock-like sensations, sweating, nausea , insomnia, tremor ,
confusion , nightmares , and vertigo .
The MedDRA “preferred term” for coding these types of symptoms in adverse drug reaction reports (for use in pharma covigilance databases such as under the Yellow Card Scheme) is paraesthesia .;
In a 1997 survey in north-east England, a “sizable minority” of
medical professionals were not confidently aware of the existence
of antidepressant withdrawal symptoms.
2005 review of
adverse event reporting showed that descriptions of “electric
shocks” from patients on paroxetine had been reported more
frequently than some other symptoms.
The first report of withdrawal symptoms occurring after SSRI discontinuation was for fluvoxamine (brand names Luvox (US), Faverin (UK)) in 1992. The Committee on Safety of Medicines in the United Kingdom reported withdrawal symptoms involving paroxetine
(Paxil, Seroxat) in 1993, and the American Journal of Psychiatry
revealed the same for sert Psychiatry ralin (Zoloft, Lustral) the following
In 1996, Eli Lilly and Company sponsored a symposium to address
the increasing number of reports of patients who had difficult
symptoms after going off their antidepressants:
Courte€sy to Sri. Gopal Nair,MFG,Gopal Nair via googlegroups.com
1. Loneliness – We may feel isolated (lonely) from friends and family, or experience a lasting sense of being lonely in a crowd.
2. Insecurity – We may suddenly feel shy or exposed around people with whom we are usually filled with confidence. Or we may believe that we are always being judged or criticized.
3. Loss of concentration and memory – We may find it hard to recall recent conversations or promises. We may often feel confused, so that understanding and remembering information could also be very difficult.
4. Fatigue and sleeping difficulties – Although we may feel constantly tired, we could also find it impossible to get to sleep.
5. Tears and mood swings – One of the most common symptoms is that we cry easily. We may also experience mood swings – joyousness followed by sadness or vice versa